Alabama, 2011

Rip Current in Alabama, May 1, 2011

May 1, 2011 · NWS MOB · 1 event in 1 county or zone

Strong southerly onshore winds produce deadly rip currents at the beaches of Alabama over the weekend.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong southerly onshore winds produce deadly rip currents at the beaches of Alabama over the weekend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 1, 2:24 PM CST, 36 minutes earlier.

Area forecast discussion, May 1, 2:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
324 PM CDT SUN MAY 1 2011

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)SURFACE COLD FRONT
FROM NORTHEAST TEXAS INTO SOUTHERN INDIANA WILL MOVE LITTLE THE NEXT
24 TO 36 HOURS.  THE H5 TROUGH THAT WILL EVENTUALLY PUSH THE FRONT
ACROSS THE FORECAST AREA ON TUESDAY WAS BEING HELD UP BY AN UPPER
HIGH OVER THE GULF. AS THE HIGH MOVES OFF TO THE NORTHEAST AND
WEAKENS OVER THE NEXT DAY OR SO THE TROUGH ENERGY WILL TRANSLATE
NORTHEAST AS A CLOSED SYSTEM DEVELOPS OVER THE EASTERN GREAT LAKES.
A WARM AND DRY MID-LEVEL AIR MASS OVER THE AREA SHOULD KEEP MOST
PRECIPITATION FROM DEVELOPING BUT MAY SEE SOME ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS OVER THE NORTHWEST ZONES MONDAY MORNING AS
ANY OUTFLOW FROM TODAYS STORMS DRIFTS SOUTHEAST. POSSIBILITY OF A
FEW SHOWERS/THUNDERSTORMS OVER COASTAL AREAS WEST OF PNS AND
SOUTHERN SECTIONS OF INTERIOR SOUTHEAST MISSISSIPPI MONDAY AFTERNOON
WITH BETTER LOW LEVEL MOISTURE RETURN AND A WEAKENING CAP. CHANCES
INCREASE OVERNIGHT FROM THE WEST ON MONDAY NIGHT AS FRONT SLOWLY
APPROACHES. BEST CHANCE WILL BE DURING THE DAY TUESDAY AS FRONT
MOVES ACROSS INTERSTATE 65 BETWEEN NOON AND 2 PM. SEVERE
THUNDERSTORM RISK APPEARS TO BE MINIMAL AT THIS WITH THE FEW
THUNDERSTORMS THAT DO DEVELOP EXPECTED TO BE ELEVATED. WARMEST DAY
OF THE NEXT THREE WILL BE MONDAY WITH HIGHS IN THE MID 80S TO UPPER
80S INTERIOR NORTHEAST ZONES. ENOUGH CLOUDS AND SHOWERS AROUND TO
KEEP HIGHS ON TUESDAY MOSTLY UNDER 80 DEGREES. WEDNESDAY MORNING
LOWS MOSTLY IN THE 40S WITH A FEW LOWER 50S ALONG THE COAST. /11

.LONG TERM...(THURSDAY THROUGH SUNDAY)MADE NO CHANGES TO THE
EXTENDED...PREVIOUS SHIFT HAD DRY CONDITIONS THROUGH SATURDAY WITH A
GRADUAL WARMING TREND. SATURDAY AFTERNOON WILL BE CHARACTERIZED BY A
RETURN FLOW OFF THE GULF OF MEXICO. EXPECT MID- LEVEL CAPPING TO
PREVENT ANY PRECIPITATION DEVELOPMENT AT THIS TIME. SUNDAY WILL BE
SIMILAR BUT COULD SEE SOME SHOWERS OFF TO THE WEST AS YET ANOTHER
SYSTEM EVOLVES AND LIFTS OUT OF THE SRN PLAINS. /11

&&

.MARINE...SFC HIGH PRES SYSTEM IN PLACE FM THE MID ATLC INTO THE SE
THRU MON BEGINS TO BREAK DOWN ALLOWING A FRONTAL BOUNDARY TO SINK SE
ACRS THE LWR MS RVR DELTA AND INTO THE DEEP S ON TUE. AS THE FRONT
APPROACHES AND TAPS GULF MOISTURE...CHC'S OF SHWRS AND A FEW TSTMS
ARE FCST BEGINNING LATE MON AND CONTINUE INTO TUE. GUIDANCE
CONSISTENT WITH BRINGING FRONTAL PASSAGE...ASSOCIATED WIND SHIFT TUE
AFTN WITH AN INCR IN NRLY FLOW AND A BUILD IN SEAS TUE AND WED.
WINDS DECR/SEAS SUBSIDE TO CLOSE OUT THE WEEK AS HIGH PRES MOVES E
OVR THE DEEP S. /10

&&

.AVIATION [18Z TAF ISSUANCE]...SFC HIGH PRES FROM THE MID ATLC INTO
THE SE IS ALLOWING FOR MVFR CU OF LOW VERTICAL EXTENT => BASES
2.5-3.5 KFT TO FORM IN S/SE FLOW. THIS IS FCST TO PERSIST IN THE
NEAR TERM. LATEST FCSTS OF MOISTURE PROFILES INDICATE CIG BASES WILL
LOWER OVERNIGHT TO IFR LVLS AFT 06Z WITH LGT SE WINDS 6-10 KTS. SOME
PATCHY BR TO MVFR LVLS PSBL BY 12Z. CIG BASES LIFT TO MVFR LVLS BY
MID/LATE AM MON.  /10

&&

.FIRE WEATHER...SURFACE HUMIDITY HAS INCREASED TODAY AS THE
SOUTHEAST WINDS BEGIN TO HAVE AN EFFECT. HUMIDITY WILL REMAIN ABOVE
45 PERCENT THROUGH TUESDAY NIGHT AS A COLD FRONT CROSSES THE AREA ON
TUESDAY. SOME SCATTERED SHOWERS AND THUNDERSTORMS MAINLY ON TUESDAY
WITH THE BEST CHANCE FOR A SIGNIFICANT WETTING RAIN OVER THE
NORTHERN AREAS OF THE FORECAST AREA. DRY AGAIN MID WEEK WITH LOWEST
HUMIDITY BELOW 30 PERCENT WEDNESDAY AND THURSDAY UNDER A NORTHERLY
WIND WEDNESDAY THAT TURNS MORE EASTERLY BY THURSDAY. /11

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      69  85  67  76 /  05  20  30  60
PENSACOLA   69  82  70  80 /  05  10  20  40
DESTIN      71  80  69  77 /  05  10  05  40
EVERGREEN   62  88  64  76 /  10  10  20  50
WAYNESBORO  65  85  65  69 /  10  30  20  60
CAMDEN      63  87  65  75 /  10  10  20  60
CRESTVIEW   60  88  64  81 /  05  10  05  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 1, 8:18 AM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
918 AM CDT SUN MAY 1 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-021200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
918 AM CDT SUN MAY 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT

A SOUTH TO SOUTHEASTERLY WIND OVER THE BAYS AND SOUNDS AND THE
OFFSHORE ALABAMA WATERS WILL INCREASE INTO THE 15 TO 20 KNOT RANGE
THIS AFTERNOON AND CONTINUE TONIGHT.  SEAS 3 FEET NEAR SHORE AND 4
TO 6 FEET WELL SHORE WILL PERSIST THROUGH TONIGHT. CHOPPY CONDITIONS
IN THE BAYS...OCCASIONALLY ROUGH AT THE ENTRANCE.

MINOR RIVER FLOODING CONTINUES ALONG PORTIONS OF THE TOMBIGBEE
RIVER.  SEE THE LATEST RIVER PRODUCTS FOR ADDITIONAL UPDATES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MODERATE TO STRONG SOUTHERLY WINDS OVER THE MARINE AREA WILL SHIFT
TO THE NORTH AT 20 TO 25 KNOTS BY TUESDAY NIGHT FOLLOWING A COLD
FRONTAL PASSAGE.  SEAS WILL LIKELY BUILD TO 7 FEET OR MORE IN
ADVANCE OF THE FRONT...SUBSIDING SLOWLY BEHIND THE FRONT BUT
REMAINING NEAR 7 FEET WELL OFFSHORE INTO WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED ALONG THE FRONT ON TUESDAY...A
FEW STORMS MAY CONTAIN GUSTY WINDS AND BRIEF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL NOT BE
NECESSARY.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Lower Baldwin

When
May 1, 3:00 PM CST
Where
Lower Baldwin forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

Witnesses report a hispanic man reportedly went below the water around 3 PM CDT near tower 4 on the main public beach at Gulf Shores after struggling in a strong rip current. His body was recovered by local search and rescue officials in the late afternoon hours.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Lower Baldwin2011-05-01In WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296766.